Psychotropic drug-induced priapism

Incidence, mechanism and management

David M. Weiner, Franklin C. Lowe

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Several psychotropic medications have been implicated in causing priapism. This adverse effect occurs infrequently and, although it can occur in females (i.e. clitoral priapism), has a male predominance. Psychotropic drug-induced priapism does not appear to be dose-dependent nor does it appear to correlate with the duration of treatment. To date, the most widely accepted mechanism of this effect involves a relative decrease in local sympathetic tone with respect to the local parasympathetic tone. The significance of priapism lies in the potential for the development of damaging ischaemic penile fibrosis and subsequent impotence. Prompt treatment. within 4 to 6 hours of onset, has been demonstrated to reduce morbidity and decrease the need for surgical intervention. Treatment recommendations for psychotropic drug-induced priapism include penile aspiration, irrigation, instillation of vasoactive agents and, if necessary, shunting procedures. Perhaps the most important consideration is patient education with respect to this potentially damaging adverse drug effect. Patients should seek prompt medical attention if a prolonged erection occurs. An inquiry should be made to determine if the patient has a history of prolonged erections, as this finding is present in approximately 50% of subsequent cases of psychotropic drug-induced priapism.

Original languageEnglish (US)
Pages (from-to)371-379
Number of pages9
JournalCNS Drugs
Volume9
Issue number5
DOIs
StatePublished - 1998
Externally publishedYes

Fingerprint

Priapism
Psychotropic Drugs
Incidence
Erectile Dysfunction
Patient Education
Fibrosis
Therapeutics
Morbidity
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology
  • Neuropsychology and Physiological Psychology

Cite this

Psychotropic drug-induced priapism : Incidence, mechanism and management. / Weiner, David M.; Lowe, Franklin C.

In: CNS Drugs, Vol. 9, No. 5, 1998, p. 371-379.

Research output: Contribution to journalArticle

@article{425c2aa2246e488aac9694e3c8cb8824,
title = "Psychotropic drug-induced priapism: Incidence, mechanism and management",
abstract = "Several psychotropic medications have been implicated in causing priapism. This adverse effect occurs infrequently and, although it can occur in females (i.e. clitoral priapism), has a male predominance. Psychotropic drug-induced priapism does not appear to be dose-dependent nor does it appear to correlate with the duration of treatment. To date, the most widely accepted mechanism of this effect involves a relative decrease in local sympathetic tone with respect to the local parasympathetic tone. The significance of priapism lies in the potential for the development of damaging ischaemic penile fibrosis and subsequent impotence. Prompt treatment. within 4 to 6 hours of onset, has been demonstrated to reduce morbidity and decrease the need for surgical intervention. Treatment recommendations for psychotropic drug-induced priapism include penile aspiration, irrigation, instillation of vasoactive agents and, if necessary, shunting procedures. Perhaps the most important consideration is patient education with respect to this potentially damaging adverse drug effect. Patients should seek prompt medical attention if a prolonged erection occurs. An inquiry should be made to determine if the patient has a history of prolonged erections, as this finding is present in approximately 50{\%} of subsequent cases of psychotropic drug-induced priapism.",
author = "Weiner, {David M.} and Lowe, {Franklin C.}",
year = "1998",
doi = "10.2165/00023210-199809050-00004",
language = "English (US)",
volume = "9",
pages = "371--379",
journal = "CNS Drugs",
issn = "1172-7047",
publisher = "Adis International Ltd",
number = "5",

}

TY - JOUR

T1 - Psychotropic drug-induced priapism

T2 - Incidence, mechanism and management

AU - Weiner, David M.

AU - Lowe, Franklin C.

PY - 1998

Y1 - 1998

N2 - Several psychotropic medications have been implicated in causing priapism. This adverse effect occurs infrequently and, although it can occur in females (i.e. clitoral priapism), has a male predominance. Psychotropic drug-induced priapism does not appear to be dose-dependent nor does it appear to correlate with the duration of treatment. To date, the most widely accepted mechanism of this effect involves a relative decrease in local sympathetic tone with respect to the local parasympathetic tone. The significance of priapism lies in the potential for the development of damaging ischaemic penile fibrosis and subsequent impotence. Prompt treatment. within 4 to 6 hours of onset, has been demonstrated to reduce morbidity and decrease the need for surgical intervention. Treatment recommendations for psychotropic drug-induced priapism include penile aspiration, irrigation, instillation of vasoactive agents and, if necessary, shunting procedures. Perhaps the most important consideration is patient education with respect to this potentially damaging adverse drug effect. Patients should seek prompt medical attention if a prolonged erection occurs. An inquiry should be made to determine if the patient has a history of prolonged erections, as this finding is present in approximately 50% of subsequent cases of psychotropic drug-induced priapism.

AB - Several psychotropic medications have been implicated in causing priapism. This adverse effect occurs infrequently and, although it can occur in females (i.e. clitoral priapism), has a male predominance. Psychotropic drug-induced priapism does not appear to be dose-dependent nor does it appear to correlate with the duration of treatment. To date, the most widely accepted mechanism of this effect involves a relative decrease in local sympathetic tone with respect to the local parasympathetic tone. The significance of priapism lies in the potential for the development of damaging ischaemic penile fibrosis and subsequent impotence. Prompt treatment. within 4 to 6 hours of onset, has been demonstrated to reduce morbidity and decrease the need for surgical intervention. Treatment recommendations for psychotropic drug-induced priapism include penile aspiration, irrigation, instillation of vasoactive agents and, if necessary, shunting procedures. Perhaps the most important consideration is patient education with respect to this potentially damaging adverse drug effect. Patients should seek prompt medical attention if a prolonged erection occurs. An inquiry should be made to determine if the patient has a history of prolonged erections, as this finding is present in approximately 50% of subsequent cases of psychotropic drug-induced priapism.

UR - http://www.scopus.com/inward/record.url?scp=0031798803&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0031798803&partnerID=8YFLogxK

U2 - 10.2165/00023210-199809050-00004

DO - 10.2165/00023210-199809050-00004

M3 - Article

VL - 9

SP - 371

EP - 379

JO - CNS Drugs

JF - CNS Drugs

SN - 1172-7047

IS - 5

ER -